Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



The parabolic umbilic catastrophe and its application in the theory of elastic stability

Authors: David Hui and Jorn S. Hansen
Journal: Quart. Appl. Math. 39 (1981), 201-220
MSC: Primary 73H05; Secondary 58C28
DOI: https://doi.org/10.1090/qam/625469
MathSciNet review: 625469
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The implications of the parabolic umbilic catastrophe in the theory of elastic stability are investigated. In particular, the influence of terms in the potential energy which are deemed necessary for a complete analysis and the isolation of primary critical surfaces are considered. The results are demonstrated for the example of the buckling and initial post-buckling of a spherical shell under the influence of a constant as well as a spatially variable pressure.

References [Enhancements On Off] (What's this?)

  • [1] R. Thom, Structural stability and morphogenesis, Benjamin, Reading, Mass., 1975 MR 0488156
  • [2] J. M. T. Thompson and G. W. Hunt, Towards a unified bifurcation theory, J. Appl. Math. Phys. 26, 581-604 (1975) MR 0388441
  • [3] M. J. Sewell, Some mechanical examples of catastrophe theory, Inst. Math. Applics., 12, 163-172 (1976) MR 0649268
  • [4] W. T. Koiter, On the stability of elastic equilibrium, Dissertation, Polytechnic Institute, Delft, Holland, 1945
  • [5] J. M. T. Thompson and G. W. Hunt, A general theory of elastic stability, Wiley, New York, 1973 MR 0400868
  • [6] J. S. Hansen, Some two-mode buckling problems and their relation to catastrophe theory, AIAA J. 15, 1638-1644 (1977) MR 0461560
  • [7] J. W. Hutchinson, Imperfection sensitivity of externally pressurized spherical shells, J. Appl. Mech. 34, 49-55 (1967)
  • [8] A. N. Godwin, Three-dimensional pictures for Thom's parabolic umbilic, Math. Pbl. I.H.E.S. 40, 117-138 (1971)
  • [9] Th. Bröcker and L. Lander, Differential germs and catastrophes, London Math. Society, Lecture Notes 17, 1975 MR 0494220
  • [10] D. Hui and J. S. Hansen, Two-mode buckling of an elastically supported plate and its relation to catastrophe theory, J. Appl. Mech. 47, 607-612 (1980) MR 586373

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73H05, 58C28

Retrieve articles in all journals with MSC: 73H05, 58C28

Additional Information

DOI: https://doi.org/10.1090/qam/625469
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society